Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 15, NWS Marquette, MI

August 30, 2017Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 30, 2017, 4:26 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 30, 2017, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2017, 4:26 AM EDT (08:26 UTC)
In effect from
Aug 30, 2017, 2:00 PM EDT
Expired
Aug 30, 2017, 8:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WHUS43 KMQT 300826
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
426 AM EDT WED AUG 30 2017

MIZ005-006-310000-
/O.NEW.KMQT.BH.S.0015.170830T1800Z-170831T0000Z/
MARQUETTE-ALGER-
426 AM EDT WED AUG 30 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE 
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR 
THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE. 

FOR MARQUETTE COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN 
THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN 
MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

KEC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 4:26 AM EDT, 0 minutes earlier.

Area forecast discussion, Aug 30, 4:26 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
426 AM EDT Wed Aug 30 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 234 PM EDT TUE AUG 29 2017

Upper air pattern consists of a 500 mb trough over the lower Great
Lakes and a shortwave near Lake Winnipeg this morning. This
shortwave will dive southeast and affect the area late tonight into
Wed. This shortwave will bring a cold front through the area on Wed.
Nam shows some 850-500 mb q-vector convergence late tonight
through Wed afternoon with deeper moisture moving through the area.
GFS and ECMWF show about the same thing as well. Showers across the
far east will diminish with diurnal cooling by this evening and then
pops come in after midnight from the north as the cold front
approaches and then have chance pops moving through with the cold
front across the area on Wed with pops remaining across the far
south late in the afternoon. Overall, did not make too many changes
to the going forecast. Still looks there could be a fog potential
tonight and thunder is possible on Wed as cold front moves through.

.LONG TERM...(Thursday through Tuesday)
Issued at 420 AM EDT WED AUG 30 2017

Northwest flow aloft late this week will bring large sfc high
pressure system across northern Ontario and the Upper Great Lakes
Thu into Fri. As it has looked for a while now, there is good
chance of sub freezing temps and frost inland on Thu night with
the high overhead and very dry air in place as PWATs are down to
0.25 inch. Leaned on bias corrected NAEFS MOS and MOSGuide which
had mid to upper 20s in favored cold spots of the west interior
and just below freezing over the interior central and east. Temps
along the shorelines could even drop into the upper 30s but more
likely will be in the low to mid 40s. Frost advisory will be
needed eventually but for now will continue to mention frost
potential in HWO and also through our social media accounts.

With the high only moving to the lower Great Lakes on Fri night,
lowered min temps over interior central and east to mid to upper
30s. Could be some frost Fri night as well but should not be near
the coverage as expected on Thu night.

Next shortwave trough, sfc trough and rain chances move in late Fri
night and more so on Sat. Unlike front that is moving through early
this morning, not a whole lot of elevated instability so utilized
minimal probability of thunder from SREF and MOSGuide. Showers do
look likely for a time on Sat as the front moves through and
consensus pops showed this well. Other issue on Sat could be gusty
south to southwest winds due to stronger wind fields ahead of the
sfc trough and also with pressure falls moving by north of Lk
Superior. Heights will bounce up slightly in wake of the shortwave
trough for Sun but strong/deep troughing will then develop next
week as late summer ridging builds back over far western Conus
into western Canada. Primary cold front ushering in more significant
cooldown will swing across Upper Great Lakes Sun into Labor Day.
Probably will see at least scattered showers as the front moves
through. Just have chancy pops attm. As cooler air becomes more
entrenched by end of extended next Tue into Wed, will see a pattern
favoring diurnally/cold air aloft driven showers with greatest
coverage of showers occurring late morning through the aftn. Based
on degree of cold air aloft forecast to move across as the trough
deepens, current forecasted max temps around 60 into the lower
60s could even be a little too optimistic. Certainly looks like a
taste of fall-like weather just in time as elementary and high school
students head back to school.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 132 AM EDT WED AUG 30 2017

Expect mid-level clouds to thicken up at IWD and CMX this morning
with the approach of a cold front. Might see a shower late
tonight at CMX. Look for much better chances for rain along with a
return to MVFR/IFR cigs on through early afternoon at all the TAF
sites as a cold front crosses the area. After a brief period of
showers, expect conditions to improve to VFR throughout the
afternoon from northwest to southeast at all sites as drier air
and subsidence works in behind the frontal passage.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 234 PM EDT TUE AUG 29 2017

Winds will increase to 15 to 25 knots on Wed and Wed night behind a
cold front that moves through the area. Winds of 20 kts or less are
expected then thru Fri. Southwest winds up to 25 kts could occur on
Sat ahead of stronger cold front that moves through on Sat night.
Winds behind the front will be 20 kts or less through Sun.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for MIZ005-006.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...JLA
AVIATION...Voss
MARINE...07
Hazardous weather outlook, Aug 29, 3:35 PM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
335 PM EDT Tue Aug 29 2017

MIZ001>007-009>014-084-085-301945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
335 PM EDT Tue Aug 29 2017 /235 PM CDT Tue Aug 29 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Patchy to widespread fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening.

A moderate swim risk is expected for the beaches of Lake Superior
along the Alger and Marquette County shorelines Wednesday
afternoon and evening.

Patchy frost is expected Thursday night into Friday morning,
mainly inland.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-301945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
335 PM EDT Tue Aug 29 2017 /235 PM CDT Tue Aug 29 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Patchy fog is possible tonight.

Thunderstorms are possible tonight across the west and north
central portions of Lake Superior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday across the south central and
eastern portions of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-301945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
335 PM EDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Patchy fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:38 AM EDTSmall Craft AdvisoryMQT31 hr

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.